My mom just started the fentanyl 25mg patches from severe leg pain. It worked great for pain but her tongue got bumps on it and it was a feeling like when you burn your tongue on a very hot drink. She also experienced a hard time breathing. The pain was gone which was a plus but the tongue thing was bothersome also they went away after she took the patches off the dr said it wasn't from the patches but almost 36 hrs after removing the patch her tongue was back to normal anyone have this problem before??
This sounds like a classic allergic reaction to me. Lumps any where can be an allergic reaction, and the difficulty breathing is a very common allergic reaction. And you proved it by removing the patch and she's better. Do you know if your Mom is allergic to other opiate pain killers, such as Vicodin, Percocet, Morphine pills? Is she prone to being allergic to many kinds of things? There is a possibility that she's allergic to something in the patch other than the Fentanyl. The danger with an allergic reaction is they can go so far sometimes that the person dies. One symptom not to be ignored is when a person can't breath. So I don't understand this Doc. I say don't put anymore patches on your Mother. She either needs her present Doc to do something, or she needs a different Doc.
I want to ask something. Has your Mother been on pain pills for this condition a long time, like many months or years? If so, do you know if your Mom ever took more than she was supposed to, and the Doc found out? Last question is does your Mother beg and plead for more pain pills even when he says no? I'm trying to understand why a Doc would ignore what sounds like allergic symptoms. I want to explain something about the patch. If you Mom had been on pills a long time she is probably opiate dependent. Some people also like the way they feel on pain pills, and Docs don't like this. The the thing with the Fentanyl patch is it's a powerful pain killer, but you don't feel it in your mind at all. So if your Mom really loves the way pain pills make her feel, and the Doc knows it, he may be thinking your Mother is making this up because she wants the pills again. This is the only reason I can think of for why a Doc would ignore lumps and shortness of breath. However, if this Doc is wrong, as I said people have died from allergic reactions. Can it be this Doc is just a very dumb Doc?
If your Mother desperately needs pain meds you will probably have to get her to a different Doc. But maybe you can explain more about your Mother and her case?
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 8 Mar 2011 • 8 answers
Posted 11 Nov 2011 • 1 answer
Posted 4 Oct 2012 • 2 answers
Posted 23 Mar 2013 • 7 answers
Posted 12 Apr 2013 • 25 answers